Librium Overdose

person emptying Librium pills into hand

Librium, the brand name for chlordiazepoxide, was the first known benzodiazepine drug. It has two FDA-approved uses:

  • The short-term relief of anxiety symptoms
  • Sedation and seizure prevention during acute alcohol withdrawal

Librium, like other benzodiazepines, changes the brain’s chemistry and thereby produces various mental and physical effects. Overdosing on Librium can produce harmful consequences, including death.

Librium use can lead to physical and psychological dependence and is therefore addictive. A “Librium high” may involve a mild euphoria, but the drug’s addictive effects mostly lie in its relaxing, stress-relieving effects. Librum can produce tolerance and potentially serious withdrawal effects. Benzodiazepine abuse has become a serious problem in the United States, and has been called the, “…other prescription drug epidemic.”

The overdose risk of Librium lies in its effect as a central nervous system (CNS) depressant, which means it slows all brain functions, including breathing and control of heart function.

While deaths from Librium overdose alone are uncommon, benzodiazepines have played a significant role in the massive increase in drug overdose deaths in America.

How Much Librium Causes an Overdose?

The FDA-approved maximum daily oral doses of Librium are:

  • For managing anxiety: up to 40 mg per day
  • For managing acute alcohol withdrawal syndrome: up to 300 mg per day

For many people, an overdose may occur at doses much less than the maximum daily doses. The Librium overdose amount is not necessarily marked by coma and death; individuals who become over-sedated may have overdosed. The amount that will cause an overdose depends on individual factors including:

  • Age, gender and body size
  • General health
  • Kidney and liver function
  • If other CNS depressants were taken
  • Tolerance to the drug

The overriding factor determining the amount of Librium that it takes to cause an overdose is the presence of other CNS depressant drugs. Unfortunately, 95% of benzodiazepine misusers also misuse another drug, most commonly opioids and alcohol, both of which are powerful CNS depressants.

Librium Overdose Signs and Symptoms

Benzodiazepine overdose symptoms are related to their CNS depressant effects. Librium overdose symptoms include:

  • Excessive sleepiness
  • Reduced reflexes, slowed thinking, reduced reaction time
  • Confusion
  • Loss of consciousness, coma
  • Respiratory suppression
  • Low blood pressure and heart rate
  • Withdrawal symptoms after the drug’s effects wear off, including seizures

Since serious Librium overdose usually occurs in combination with additional drug use, the prevailing symptoms of a Librium overdose may be the overdose symptoms of the other drug, which may overlap with the Librium symptoms.

What Happens if You Overdose on Librium?

The greatest danger of overdosing on Librium alone is respiratory suppression and excessively low blood pressure (shock), as these can rapidly lead to death.

However, a much more common effect of overdose comes from the excessive sedation. People who drive while sedated may cause an accident. Similarly, they may have delayed reflexes and reaction time or slowed cognition that can result in a fall or other kind of injury to themselves or others.

Librium Overdose Deaths

Overdosing on Librium and other benzodiazepines is rarely fatal unless it’s mixed with other CNS depressants, such as alcohol, opioids, barbiturates or tricyclic antidepressants. In that case, the effects on breathing, heart function and blood pressure are additive and the combination may prove fatal. Adding Librium to an opioid, for example, lowers the amount required to cause a fatal overdose.

Nevertheless, benzodiazepine-related overdose death rates have increased in the United States over the last two decades, going from 0.6 deaths per 100,000 adult population in 1999, to 4.4 per 100,000 in 2016.

While the number of deaths from benzodiazepines on their own remained stable during that time, the large increase in benzodiazepine-related deaths is due to benzodiazepines being mixed with opioids.

Librium Overdose Treatment

The benzodiazepine receptor antagonist (blocker) drug flumazenil can be used for the reversal of the CNS depressant effects of Librium, but re-sedation may occur. However, flumazenil is not used unless absolutely necessary, as it may cause withdrawal seizures and other serious withdrawal effects.

The most important aspect of Librium overdose treatment is identifying any other drugs that may be involved and treating those overdoses. This is especially true of a mixed Librium-opioid overdose, which can be fatal if it goes unrecognized. However, general supportive measures are usually the only overdose treatment required.

Librium Overdose Prevention

Librium is a safe medication when taken as prescribed and with care. Some general tips for avoiding overdosing on Librium are:

  • Take Librium as prescribed; do not take more or take it more often than instructed
  • Do not take medication that was not prescribed for you
  • Never mix Librium with other CNS depressants (especially alcohol or opioids) unless under the direction of a prescriber
  • Store Librium safely where children or pets can’t reach it
  • Dispose of unused medications promptly and properly
  • Anticipate the sedating effects of Librium and do not plan to drive or perform other activities where sedation may be dangerous
  • Make sure someone is on hand in case of excessive sedation
  • Teach family members and friends how to respond to an overdose

If you or a loved one struggle with Librium addiction, contact The Recovery Village Ridgefield today to speak with a representative about how professional addiction treatment can help. Take the first step toward a healthier future, call today.

Agarwal, Sumit; Landon, Bruce. “Patterns in outpatient benzodiazepine prescribing in the United States.” Journal of the American Medical Association, January 25, 2019. Accessed August 6, 2019.

An, Howard; Godwin, Jesse. “Flumazenil in benzodiazepine overdose.” Canadian Medical Association Journal, December 6, 2016. Accessed August 6, 2019.

Lembke, Anna. “Benzodiazepines: Our other prescription drug epidemic.” Stat Plus, February 22, 2018. Accessed August 6, 2019.

National Institute on Drug Abuse. “Overdose death rates.” January 2019. Accessed August 6, 2019.

Substance Abuse and Mental Health Services Administration. “Substance abuse treatment admissions for abuse of benzodiazepines.” Treatment Episode Data Sets, June 2, 2011. Accessed August 6, 2019.

Don’t wait. Call today.

Get the best treatment options.

360-605-1883

See our locations

Take a look